Tennessee, 2009

Hail and Damaging Winds in Tennessee, June 18, 2009

June 18, 2009 · NWS MRX · 27 events in 15 counties and zones

A boundary across the area triggered scattered severe thunderstorms across east Tennessee during the the afternoon hours. Damage reports were primarily for damaging thunderstorm winds, but a few hail occurrences were also received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$298,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered scattered severe thunderstorms across east Tennessee during the the afternoon hours. Damage reports were primarily for damaging thunderstorm winds, but a few hail occurrences were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 18, 12:20 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 18, 12:20 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 PM EDT THU JUN 18 2009

.AVIATION...LARGE MCS CURRENTLY APPROACHING TRI AND TYS TAF SITES.
EXPECT POTENTIALLY HIGH WINDS WITH INITIAL CONVECTIVE LINE. DOES
NOT APPEAR THIS FEATURE WILL AFFECT CHA...BUT WILL HAVE TO MONITOR
CLOSELY TO SEE IF MCS PROPAGATES SOUTHWARD. OTHERWISE...VFR
CONDITIONS EXPECTED THROUGH THE TAF PERIOD AS UPPER RIDGE CONTINUES
TO BUILD EASTWARD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM
Hazardous weather outlook, Jun 18, 3:48 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 AM EDT THU JUN 18 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
448 AM EDT THU JUN 18 2009 /348 AM CDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL REDEVELOP ACROSS MUCH OF EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON.
THE AIRMASS WILL BE QUITE UNSTABLE AND MOIST...CAPABLE OF PRODUCING
STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE DAMAGING
WINDS...WITH LARGE HAIL AND ISOLATED TORNADOES POSSIBLE.

BESIDES THE SEVERE STORMS...TORRENTIAL RAINS ARE ALSO ANTICIPATED
WHICH MAY PRODUCE LOCALIZED FLASH FLOODING OF SMALL STREAMS...LOW
LYING AREAS...AND MUD SLIDES. LOCATIONS THAT HAVE RECEIVED RAIN
OVER THE PAST FEW DAYS WILL BE PARTICULARLY VULNERABLE TO FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 18, 8:21 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
921 AM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     3 SE TAZEWELL           36.43N 83.54W
06/16/2009  M65.00 MPH       CLAIBORNE          TN   MESONET

            65 MPH WIND GUST MEASURED AT ORNL TOWER.

0710 PM     TSTM WND GST     5 NE CLINTON            36.14N 84.07W
06/16/2009  M63.00 MPH       ANDERSON           TN   MESONET

            63 MPH WIND GUST MEASURED AT ORNL TOWER.

&&
EDITED TO CORRECT SOURCE AND LOCATION.

FERRELL
Local storm report, Jun 18, 10:30 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     1 NE NEWPORT            35.97N 83.18W
06/17/2009                   COCKE              TN   DEPT OF HIGHWAYS

            ONE TREE DOWN

0300 PM     TSTM WND DMG     3 ENE NEWPORT           35.98N 83.14W
06/17/2009                   COCKE              TN   DEPT OF HIGHWAYS

            ONE TREE DOWN

0305 PM     TSTM WND DMG     2 SE NEWPORT            35.94N 83.17W
06/17/2009                   COCKE              TN   DEPT OF HIGHWAYS

            ONE TREE DOWN

0335 PM     TSTM WND DMG     3 SE DOEVILLE           36.36N 81.93W
06/17/2009                   JOHNSON            TN   DEPT OF HIGHWAYS

            ONE TREE DOWN

0350 PM     TSTM WND DMG     3 SE MOUNTAIN CITY      36.44N 81.77W
06/17/2009                   JOHNSON            TN   DEPT OF HIGHWAYS

            ONE TREE DOWN

0400 PM     TSTM WND DMG     1 NE LAUREL BLOOMERY    36.57N 81.75W
06/17/2009                   JOHNSON            TN   DEPT OF HIGHWAYS

            ONE TREE DOWN

0450 PM     TSTM WND DMG     2 SSE SNEEDVILLE        36.51N 83.20W
06/17/2009                   HANCOCK            TN   LAW ENFORCEMENT

            ONE TREE DOWN

0510 PM     TSTM WND DMG     2 SSE ROGERSVILLE       36.38N 82.99W
06/17/2009                   HAWKINS            TN   LAW ENFORCEMENT

            ONE TREE DOWN

0510 PM     TSTM WND DMG     2 NE HONAKER            37.04N 81.95W
06/17/2009                   RUSSELL            VA   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN

0527 PM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
06/17/2009                   CLAIBORNE          TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN ACROSS THE COUNTY

0535 PM     TSTM WND DMG     2 NE LA FOLLETTE        36.39N 84.10W
06/17/2009                   CAMPBELL           TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN

0745 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
06/17/2009                   CAMPBELL           TN   DEPT OF HIGHWAYS

            TREES DOWN COUNTYWIDE

0800 PM     HAIL             5 ENE SEVIERVILLE       35.92N 83.50W
06/17/2009  E0.88 INCH       SEVIER             TN   TRAINED SPOTTER

            NICKEL-SIZED HAIL REPORTED BY COCORAHS SPOTTER

0825 PM     TSTM WND DMG     2 NNE LINDELL           36.83N 81.89W
06/17/2009                   WASHINGTON         VA   LAW ENFORCEMENT

            TWO TREES DOWN

1030 PM     TSTM WND DMG     3 NE DUCKTOWN           35.07N 84.35W
06/17/2009                   POLK               TN   UTILITY COMPANY

            TWO BROKEN ELECTRIC POLES

&&

FEF/AB
Local storm report, Jun 18, 10:34 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     JEFFERSON CITY          36.12N 83.49W
06/17/2009                   JEFFERSON          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN JEFFERSON CITY. REPORTED BY
            DISPATCH.

0220 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/17/2009                   KNOX               TN   LAW ENFORCEMENT

            SEVERAL TREES AND TRAFFIC LIGHTS DOWN IN KNOXVILLE.
            REPORTED BY DISPATCH.

0220 PM     TSTM WND DMG     2 SE ROGERSVILLE        36.39N 82.98W
06/17/2009                   HAWKINS            TN   LAW ENFORCEMENT

            ONE TREE DOWN ON MCKINNEY CHAPEL ROAD. REPORTED BY
            DISPATCH.

0220 PM     TSTM WND DMG     DANDRIDGE               36.02N 83.42W
06/17/2009                   JEFFERSON          TN   LAW ENFORCEMENT

            TWO TREES DOWN IN DANDRIDGE. REPORTED BY DISPATCH.

0221 PM     HAIL             JEFFERSON CITY          36.12N 83.49W
06/17/2009  E0.88 INCH       JEFFERSON          TN   NWS EMPLOYEE

            NICKEL SIZED HAIL IN JEFFERSON CITY. REPORTED BY NWS
            EMPLOYEE.

0255 PM     TSTM WND DMG     1 NE NEWPORT            35.97N 83.18W
06/17/2009                   COCKE              TN   DEPT OF HIGHWAYS

            ONE TREE DOWN

0300 PM     TSTM WND DMG     3 ENE NEWPORT           35.98N 83.14W
06/17/2009                   COCKE              TN   DEPT OF HIGHWAYS

            ONE TREE DOWN

0305 PM     TSTM WND DMG     2 SE NEWPORT            35.94N 83.17W
06/17/2009                   COCKE              TN   DEPT OF HIGHWAYS

            ONE TREE DOWN

0312 PM     TSTM WND DMG     JONESBOROUGH            36.29N 82.48W
06/17/2009                   WASHINGTON         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

0335 PM     TSTM WND DMG     3 SE DOEVILLE           36.36N 81.93W
06/17/2009                   JOHNSON            TN   DEPT OF HIGHWAYS

            ONE TREE DOWN

0350 PM     TSTM WND DMG     3 SE MOUNTAIN CITY      36.44N 81.77W
06/17/2009                   JOHNSON            TN   DEPT OF HIGHWAYS

            ONE TREE DOWN

0400 PM     TSTM WND DMG     1 NE LAUREL BLOOMERY    36.57N 81.75W
06/17/2009                   JOHNSON            TN   DEPT OF HIGHWAYS

            ONE TREE DOWN

0400 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
06/17/2009                   UNION              TN   LAW ENFORCEMENT

            FOUR TREES AND MANY POWERLINES DOWN COUNTYWIDE. REPORTED
            BY DISPATCH.

0442 PM     TSTM WND DMG     3 NE HUNTSVILLE         36.44N 84.45W
06/17/2009                   SCOTT              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON MINE ROCK ROAD. REPORTED BY DISPATCH.

0450 PM     TSTM WND DMG     2 SSE SNEEDVILLE        36.51N 83.20W
06/17/2009                   HANCOCK            TN   LAW ENFORCEMENT

            ONE TREE DOWN

0455 PM     TSTM WND DMG     9 N LA FOLLETTE         36.50N 84.13W
06/17/2009                   CAMPBELL           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE NORTHERN HALF OF THE
            COUNTY. REPORTED BY DISPATCH.

0510 PM     TSTM WND DMG     2 SSE ROGERSVILLE       36.38N 82.99W
06/17/2009                   HAWKINS            TN   LAW ENFORCEMENT

            ONE TREE DOWN

0510 PM     TSTM WND DMG     2 NE HONAKER            37.04N 81.95W
06/17/2009                   RUSSELL            VA   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN

0527 PM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
06/17/2009                   CLAIBORNE          TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN ACROSS THE COUNTY

0535 PM     TSTM WND DMG     2 NE LA FOLLETTE        36.39N 84.10W
06/17/2009                   CAMPBELL           TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN

0540 PM     TSTM WND DMG     3 E COEBURN             36.95N 82.42W
06/17/2009                   WISE               VA   LAW ENFORCEMENT

            ONE TREE DOWN ON HIGHWAY 58 BETWEEN VIRGINIA CITY AND
            COEBURN. REPORTED BY DISPATCH.

0549 PM     TSTM WND DMG     2 W LEBANON             36.90N 82.11W
06/17/2009                   RUSSELL            VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

0552 PM     TSTM WND DMG     3 SW RUTLEDGE           36.24N 83.56W
06/17/2009                   GRAINGER           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

0625 PM     TSTM WND DMG     2 SW CASTLEWOOD         36.86N 82.31W
06/17/2009                   RUSSELL            VA   LAW ENFORCEMENT

            A FEW TREES DOWN NEAR CASTLEWOOD. REPORTED BY DISPATCH.

0640 PM     TSTM WND DMG     4 N DANDRIDGE           36.08N 83.42W
06/17/2009                   JEFFERSON          TN   LAW ENFORCEMENT

            A LARGE TREE FELL ONTO AND DAMAGED A HOME ON OLD STAGE
            ROAD. NO INJURIES REPORTED. REPORTED BY DISPATCH.

0654 PM     HAIL             NEWPORT                 35.96N 83.19W
06/17/2009  E0.75 INCH       COCKE              TN   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL IN NEWPORT.

0657 PM     TSTM WND DMG     MOUNTAIN CITY           36.47N 81.81W
06/17/2009                   JOHNSON            TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN IN THE MOUNTAIN CITY
            AREA. REPORTED BY DISPATCH.

0700 PM     TSTM WND DMG     3 E CASTLEWOOD          36.88N 82.23W
06/17/2009                   RUSSELL            VA   LAW ENFORCEMENT

            A FEW TREES DOWN BETWEEN CASTLEWOOD AND LEBANON. REPORTED
            BY DISPATCH.

0715 PM     HAIL             2 E KNOXVILLE           35.97N 83.91W
06/17/2009  E0.75 INCH       KNOX               TN   TRAINED SPOTTER

            PENNY SIZED HAIL IN EAST KNOXVILLE. REPORTED BY MEDIA.

0742 PM     HAIL             SEVIERVILLE             35.89N 83.58W
06/17/2009  E0.75 INCH       SEVIER             TN   AMATEUR RADIO

            PENNY SIZED HAIL ON PINE HOLLOW WAY IN EAST SEVIERVILLE.
            REPORTED BY HAM RADIO OPERATOR.

0742 PM     HAIL             FARRAGUT                35.87N 84.18W
06/17/2009  E0.75 INCH       KNOX               TN   TRAINED SPOTTER

            THREE QUARTER INCH HAIL IN FARRAGUT. REPORTED BY OFF-DUTY
            ASOS OBSERVER.

0745 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
06/17/2009                   CAMPBELL           TN   DEPT OF HIGHWAYS

            TREES DOWN COUNTYWIDE

0800 PM     HAIL             5 ENE SEVIERVILLE       35.92N 83.50W
06/17/2009  E0.88 INCH       SEVIER             TN   TRAINED SPOTTER

            NICKEL-SIZED HAIL REPORTED BY COCORAHS SPOTTER

0800 PM     FLASH FLOOD      MAYNARDVILLE            36.25N 83.81W
06/17/2009                   UNION              TN   LAW ENFORCEMENT

            STATE HWY 33 BRIDGE...NORTH OF MAYNARDVILLE FLOODED.
            UNPASSABLE UNTIL TDOT CLEARED. REPORTED BY DISPATCH.

0815 PM     HAIL             MARYVILLE               35.75N 83.97W
06/17/2009  E0.75 INCH       BLOUNT             TN   AMATEUR RADIO

            PENNY SIZE HAIL AT WAL MART ON HWY 411.

0823 PM     HAIL             KNOXVILLE               35.97N 83.95W
06/17/2009  E0.75 INCH       KNOX               TN   TRAINED SPOTTER

            PENNY AND DIME SIZE HAIL ON MONTVALE RD.

0825 PM     TSTM WND DMG     HARTFORD                35.81N 83.15W
06/17/2009                   COCKE              TN   AMATEUR RADIO

            SEVERAL TREES DOWN ON I-40. EAST AND WEST BOUND LANES
            BLOCKED.

0825 PM     TSTM WND DMG     2 NNE LINDELL           36.83N 81.89W
06/17/2009                   WASHINGTON         VA   LAW ENFORCEMENT

            TWO TREES DOWN

0830 PM     FLASH FLOOD      BRISTOL VA              36.61N 82.17W
06/17/2009                   CITY OF BRISTOL    VA   LAW ENFORCEMENT

            NORTH FORK RIVER RD....ROCK AND MUD SLIDE. REPORTED BY
            DISPATCH.

0830 PM     FLASH FLOOD      DANDRIDGE               36.02N 83.42W
06/17/2009                   JEFFERSON          TN   LAW ENFORCEMENT

            ONE FOOT OF WATER OVER DICKEY RD OFF HWY 92 SOUTH.
            REPORTED BY DISPATCH.

0837 PM     FLASH FLOOD      7 SW DANDRIDGE          35.95N 83.51W
06/17/2009                   JEFFERSON          TN   LAW ENFORCEMENT

            SOUTH HWY 92 AND 411 GOING INTO SEVIER COUNTY FLOODED.
            REPORTED BY DISPATCH.

0850 PM     HAIL             CADES COVE              35.60N 83.81W
06/17/2009  E0.75 INCH       BLOUNT             TN   AMATEUR RADIO

            PENNY SIZE HAIL AT CADES COVE.

0900 PM     HAIL             COKER CREEK             35.26N 84.29W
06/17/2009  E0.75 INCH       MONROE             TN   LAW ENFORCEMENT

            PENNY SIZE HAIL IN THE COKER CREEK AREA...6 MILES SOUTH
            OF TELLICO PLAINS. REPORTED BY DISPATCH.

0920 PM     FLASH FLOOD      MORRISTOWN              36.21N 83.30W
06/17/2009                   HAMBLEN            TN   LAW ENFORCEMENT

            BRADEN DR. IN WEST MORRISTOWN FLOODED WITH KNEE HIGH
            WATER. REPORTED BY DISPATCH.

0930 PM     FLASH FLOOD      COEBURN                 36.95N 82.47W
06/17/2009                   WISE               VA   LAW ENFORCEMENT

            ROAD WASHED OUT AND PAVEMENT WASHED AWAY IN COEBURN.
            TUNNEL FLOODED IN THE ST.PAUL AREA. REPORTED BY DISPATCH.

0930 PM     FLASH FLOOD      KNOXVILLE               35.97N 83.95W
06/17/2009                   KNOX               TN   LAW ENFORCEMENT

            NINETEEN ROADS FLOODED WITHIN THE CITY LIMITS OF
            KNOXVILLE. REPORTED BY DISPATCH.

0930 PM     FLASH FLOOD      MARYVILLE               35.75N 83.97W
06/17/2009                   BLOUNT             TN   LAW ENFORCEMENT

            FLOODING IN RURAL AREAS SOUTH OF MARYVILLE...MONTVALE AND
            BLOCK HOUSE RD. REPORTED BY DISPATCH.

1000 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
06/17/2009                   CHEROKEE           NC   LAW ENFORCEMENT

            ONE TREE DOWN AND POWER OUTAGES IN MURPHY. REPORTED BY
            DISPATCH.

1015 PM     HAIL             HAYESVILLE              35.05N 83.82W
06/17/2009  E0.75 INCH       CLAY               NC   LAW ENFORCEMENT

            PENNY SIZE HAIL IN HAYESVILLE. REPORTED BY DISPATCH.

1015 PM     TSTM WND DMG     HAYESVILLE              35.05N 83.82W
06/17/2009                   CLAY               NC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN AND AROUND HAYESVILLE AND COUNTY
            WIDE. REPORTED BY DISPATCH.

1030 PM     TSTM WND DMG     3 NE DUCKTOWN           35.07N 84.35W
06/17/2009                   POLK               TN   UTILITY COMPANY

            TWO BROKEN ELECTRIC POLES

1030 PM     FLASH FLOOD      MARYVILLE               35.75N 83.97W
06/17/2009                   BLOUNT             TN   LAW ENFORCEMENT

            FOCH RD IN MARYVILLE WAS CLOSED DUE TO FLOODING. REPORTED
            BY DISPATCH.

1110 PM     TSTM WND DMG     HAYESVILLE              35.05N 83.82W
06/17/2009                   CLAY               NC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN AND AROUND HAYESVILLE...SHOOTING
            CREEK...CHATUGA LAKE AND OLD HWY 64. REPORTED BY
            DISPATCH.

1112 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
06/17/2009                   CHEROKEE           NC   LAW ENFORCEMENT

            A FEW TREES DOWN IN AND AROUND MURPHY. REPORTED BY
            DISPATCH.

&&

FEF/AB

The radar

The Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 18, 12:25 PM EST to 12:35 PM EST
Where
Scott County, 0.89 mi SW of Huntsville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.410, -84.490

Law enforcement personnel reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Scott

When
June 18, 12:55 PM EST to 1:05 PM EST
Where
Scott County, 0.56 mi W of Norma
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.330, -84.390

Law enforcement personnel reported several trees downed by thunderstorm winds across the southern half of the county.

Thunderstorm Wind, Campbell

When
June 18, 12:55 PM EST to 1:05 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.370, -84.130

Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Anderson

When
June 18, 12:55 PM EST to 1:05 PM EST
Where
Anderson County, 1.38 mi N of Andersonville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
36.220, -84.030

Amateur radio personnel reported one tree downed by thunderstorm winds near Andersonville.

Lightning, Union

When
June 18, 1:00 PM EST to 1:03 PM EST
Where
Union County, Luttrell
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
36.200, -83.730

The Knoxville News Sentinel newspaper reported a 14 year old girl was struck by lightning as she was entering her home in Luttrell as lightning struck the door she was entering. She treated and released at a hospital with minor burns on her hand and is expected to fully recover.

Thunderstorm Wind, Union

When
June 18, 1:00 PM EST to 1:10 PM EST
Where
Union County, Maynardville
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.250, -83.800

The newspaper reported several trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Knox

When
June 18, 1:30 PM EST to 1:40 PM EST
Where
Knox County, 1.12 mi W of Arlington
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
36.000, -83.970

Amateur radio personnel reported two trees downed by thunderstorm winds northwest of Knoxville.

Thunderstorm Wind, Hancock

When
June 18, 1:30 PM EST to 1:40 PM EST
Where
Hancock County, 0.89 mi NE of Sneedville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.540, -83.210

Law enforcement personnel reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Hawkins

When
June 18, 1:30 PM EST to 1:40 PM EST
Where
Hawkins County, Rogersville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.400, -83.000

The newspaper reported numerous trees and powerlines downed by thunderstorm winds countywide.

Hail, Knox

When
June 18, 1:35 PM EST to 1:37 PM EST
Where
Knox County, Knoxville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.970, -83.930

A trained spotter reported thunderstorms produced nickel-size hail in Knoxville.

Thunderstorm Wind, Knox

When
June 18, 1:37 PM EST to 1:38 PM EST
Where
Knox County, West Knoxville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.970, -83.950

A trained spotter estimated thunderstorm winds at 60 mph across the Cedar Bluff area in Knoxville.

Thunderstorm Wind, Anderson

When
June 18, 1:40 PM EST to 1:50 PM EST
Where
Anderson County, 3 mi E of Clinton
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
36.120, -84.076

Highway department personnel reported several trees downed by thunderstorm winds across the eastern side of the county.

Thunderstorm Wind, Carter

When
June 18, 1:40 PM EST to 1:45 PM EST
Where
Carter County, 1.31 mi WNW of Winner
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.410, -82.140

Law enforcement personnel reported several trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Blount

When
June 18, 1:42 PM EST to 1:50 PM EST
Where
Blount County, 0.56 mi W of Louisville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.820, -84.060

Law enforcement personnel reported multiple trees downed by thunderstorm winds in the Louisville area.

Thunderstorm Wind, Knox

When
June 18, 1:48 PM EST to 1:55 PM EST
Where
Knox County, Knoxville
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
35.970, -83.930

The newspaper reported several trees and powerlines downed by thunderstorm winds in Knoxville. In addition, the roof of a home in Knoxville was damaged by the wind.

Thunderstorm Wind, Loudon

When
June 18, 1:54 PM EST to 2:00 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
35.740, -84.360

Utility company personnel reported several trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Blount

When
June 18, 1:55 PM EST to 2:05 PM EST
Where
Blount County, Maryville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.750, -83.970

Law enforcement personnel reported one tree downed onto four cars by thunderstorm winds in Maryville.

Thunderstorm Wind, Jefferson

When
June 18, 2:00 PM EST to 2:10 PM EST
Where
Jefferson County, Dandridge
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.020, -83.420

Law enforcement personnel reported several trees downed by thunderstorm winds in Dandridge.

Thunderstorm Wind, Jefferson

When
June 18, 2:05 PM EST to 2:15 PM EST
Where
Jefferson County, 0.56 mi W of Jefferson City
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.120, -83.490

Law enforcement personnel reported several trees downed by thunderstorm winds in Jefferson City. In addition, winds damaged a car parked in Jefferson City after a tree fell on it.

Thunderstorm Wind, Sullivan

When
June 18, 2:10 PM EST to 2:20 PM EST
Where
Sullivan County, Blountville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.530, -82.330

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Sullivan

When
June 18, 2:10 PM EST to 2:20 PM EST
Where
Sullivan County, Kingsport
Measured
60 kt (69 mph) estimated gust
Injuries
0 direct, 2 indirect
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.550, -82.550

Trained spotter reported multiple trees and powerlines downed by thunderstorm winds in Kingsport. In addition, a mother and child were injured by a falling limb at a local park in Kingsport.

Thunderstorm Wind, Greene

When
June 18, 2:15 PM EST to 2:25 PM EST
Where
Greene County, Greeneville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.170, -82.830

The newspaper reported numerous trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Washington

When
June 18, 2:20 PM EST to 2:30 PM EST
Where
Washington County, Johnson City
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.320, -82.350

Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Loudon

When
June 18, 2:30 PM EST to 2:40 PM EST
Where
Loudon County, 0.89 mi SE of Davis
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.720, -84.260

Amateur radio personnel reported several trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Blount

When
June 18, 2:35 PM EST to 2:45 PM EST
Where
Blount County, 1.78 mi SE of Cades Cove
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.600, -83.810

Law enforcement personnel reported multiple trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Cocke

When
June 18, 2:35 PM EST to 2:45 PM EST
Where
Cocke County, Del Rio
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.920, -83.030

Highway department personnel reported several trees downed by thunderstorm winds in Del Rio.

Thunderstorm Wind, Washington

When
June 18, 3:53 PM EST to 4:00 PM EST
Where
Washington County, 1.38 mi N of Little Cherokee
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.250, -82.430

Law enforcement personnel reported several trees downed by thunderstorm winds in the Jonesborough area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174062, 174064, 174065, 174067, 184217, 184401, 174069, 174070, 184425, 174073, 174074, 174077, 174079, 174081, 174082, 174083, 174085, 174086, 174088, 174090, 174092, 184213, 174095, 174098, 174099, 174100, 174101.